Texas, 2020Drought in Texas, June 16 to 30, 2020
June 16 to 30, 2020 · NWS AMA · 1 event in 1 county or zone
Below-average precipitation, which begin in April, continued through May and into June across portions of the Texas Panhandle. While pockets of around 2-3 inch rainfall occurred in June, many areas received less than an inch during what is typically one of the wetter months of the year.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below-average precipitation, which begin in April, continued through May and into June across portions of the Texas Panhandle. While pockets of around 2-3 inch rainfall occurred in June, many areas received less than an inch during what is typically one of the wetter months of the year. This led caused an area of severe drought (D2) that was initially categorized in the far northwest Texas Panhandle in May to spread south and east. Severe drought was declared in numerous additional Texas Panhandle counties in June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 15, 5:10 PM CST, 6 hours 50 minutes earlier.
Area forecast discussion, Jun 15, 5:10 PM CST, 6 hours 50 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
610 PM CDT Mon Jun 15 2020
.AVIATION...
VFR conditions expected through the 00Z TAF period for all three
terminals. South to southwest winds will prevail with higher wind
speeds around 20 kts with gust up to 30 kts expected in the middle
of the afternoon on Tuesday, 18Z to 00Z Wednesday. KGUY could
possible see some LLWS during the early morning hours around 12Z
with about a 30 kt difference from surface to 2k ft.
Hoffeditz
&&
.PREV DISCUSSION... /Issued 406 PM CDT Mon Jun 15 2020/
SHORT TERM...
Not exactly a copy/paste type of forecast, yet not really far from
it either. Clear or mostly clear skies once again this afternoon,
with southwest winds around 15-25 mph. Kind of a typical day, but
at least with winds not quite as strong as what we had over the
weekend. High temperatures this afternoon are once again in the
90s, and we should be expecting more or less the same thing again
Tuesday.
Generally clear skies overnight should allow temperatures to fall
fairly rapidly. However, much like previous nights, the winds will
play an important part. Around sunset, the winds will begin to
diminish, at least for an hour or two. By 11PM-Midnight, the low
level jet will kick in, bringing south to southwest winds around
45 mph in the lowest 3000 feet. This will offset radiational
cooling quite a bit, and the temperatures will only drop into the
lower to mid 60s. A few more clouds are expected on Tuesday
afternoon, and temps will remain pretty warm, but could be a few
degrees 'cooler' than today. On Tuesday afternoon, more areas
across the Panhandles will fail to reach 90 degrees.
Fox
LONG TERM...Tuesday night through Monday.
The upper level weather pattern will become more favorable for the
potential for showers and thunderstorms across at least parts of
the area on occasion from Wednesday night through Monday.
Southwest flow aloft associated with a western states trof will
likely send minor perturbations across our region at times
Wednesday through Friday night before the upper level flow
transitions to more northwesterly late this weekend into early
next week, which will also allow additional minor upper level
shortwave trofs to traverse the area. All this coupled with enough
moisture warrants the potential for showers and tstms across at
least parts of the area Wednesday night through the end of the
extended periods. NBM pops look a bit too dry at times for a few
periods given the progged pattern and have adjusted accordingly
after collaboration with surrounding offices.
02
FIRE WEATHER...This Afternoon through Monday.
Critical fire weather conditions are expected to continue through
early this evening across the western and central Oklahoma
Panhandle as well as the northwestern and north central Texas
Panhandle where RFTI values are forecast to be around 1 to 3
this afternoon and 20 foot southwesterly to southerly winds will
continue at around 15 to 25 mph with gusts near 35 mph. Elevated
fire weather conditions will prevail through early this evening
for those parts of the Panhandles surrounding the critical area
except over the southeastern Texas Panhandle.
Tuesday looks to be not as critical, although the 20 foot winds
will be somewhat stronger. However high temperatures are forecast
to be not as warm and minimum afternoon relative humidities
should be slightly higher compared to today. Some limited moisture
from the Gulf of Mexico may also return to the region. Expect
elevated fire weather conditions to be the rule Tuesday across all
but the southeastern Texas Panhandle. Cannot completely rule out
brief critical fire weather conditions over the western Oklahoma
Panhandle and far northwest Texas Panhandle. The potential for
precipitation across at least parts of the forecast area from
Wednesday night through next Monday precludes mention of
additional fire weather concerns at this time.
02
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
zones: Dallam...Hansford...Hartley...Sherman.
OK...Red Flag Warning until 10 PM CDT this evening for the following
zones: Cimarron...Texas.
&&
36/89Hazardous weather outlook, Jun 15, 9:09 PM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1009 PM CDT Mon Jun 15 2020
OKZ001>003-TXZ001>020-317-161515-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1009 PM CDT Mon Jun 15 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Elevated fire weather conditions are expected Tuesday across the
Oklahoma Panhandle and all of the Texas Panhandle except the
southeast section. Brief critical fire weather conditions will be
possible over the western Oklahoma Panhandle and far northwest
Texas Panhandle due to breezy southwest winds and low relative
humidity values.
Thunderstorms will be possible across parts of the Oklahoma and
Texas Panhandles late Wednesday afternoon through Sunday. Any
storms that develop are expected to remain below severe levels at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions through 10 PM this
evening, and then again Tuesday.
Drought, Armstrong
- When
- June 16, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
All of Armstrong County fell into severe drought (D2) during the third week of the month. Thunderstorms brought relief to the northeast half of the county, with the southwest half remaining in severe drought through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, June 16 to 21, 2020$75,000 · 42 events
- Hail and Damaging Winds in North Dakota, June 16 to 17, 2020$154,000 · 1 in hail · 9 events
- Flash Flood and Flood in North Carolina, June 16, 2020$100,000 · 2 events
- Flash Flooding in North Carolina, June 16, 20206 events
- Damaging Winds in South Dakota, June 16, 202065 kt wind · 3 events
- High Wind in Wyoming, June 16, 202057 kt wind · 2 events
- Waterspouts in Gulf of Mexico, June 16, 20202 events
- Wildfire in California, June 16 to 20, 20202 events
- Drought in Colorado, June 16 to 30, 20201 event
- Funnel Cloud in Montana, June 16, 20201 event
- High Wind in Colorado, June 16, 202050 kt wind · 1 event
- Wildfire in Colorado, June 16 to 20, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897777.